Drug-induced diarrhea

Alternative names
Diarrhea associated with medications

Definition

Diarrhea can have many causes, including medications. Diarrhea is a common side effect of medications through a variety of mechanisms. For example:

     
  • Laxatives can produce diarrhea by drawing water into the gut, increasing the muscular contraction of the intestine, lubricating the lining of the gut, or a combination of these effects.  
  • Antibiotics can produce diarrhea by destroying the normal bacteria of the intestine. These normal, good intestinal bacteria are called probiotics. Once these “friendly” bacteria are destroyed, a bad organism called Clostridium difficile may then colonize the GI tract. It can cause a severe, watery form of diarrhea called pseudomembranous colitis.  
  • Other drugs may be directly toxic to the GI tract.

See the full article on diarrhea.

Prevention

To prevent diarrhea related to antibiotic use, talk to your doctor about taking probiotic supplements. A commonly recommended amount is 1 to 2 billion viable cells of Lactobacillus acidophilus each day while you are taking antibiotics. Continue for a few days after the course of antibiotics is complete.

Johns Hopkins patient information

Last revised: December 3, 2012
by Gevorg A. Poghosian, Ph.D.

Medical Encyclopedia

  A | B | C | D | E | F | G | H | I | J | K | L | M | N | O | P | Q | R | S | T | U | V | W | X | Y | Z | 0-9

All ArmMed Media material is provided for information only and is neither advice nor a substitute for proper medical care. Consult a qualified healthcare professional who understands your particular history for individual concerns.